Patients, especially seniors, often split tablets when tablets are of a higher strength than the patient needs. The tablets are broken in half, or even quarters, to provide the correct dose. This is often done to reduce costs, since the higher strength tablet sometimes costs about the same as the lower strength one. In some cases the nursing home or hospital may not stock the lower strength of a particular medication. In other cases the patient may not be able to swallow a whole tablet. The Institute for Safe Medical Practices (ISMP) has recently published information about this issue.
However, tablet splitting can lead to medication errors. If the patient is splitting the tablets at home, he or she can become confused about the dose. Patients often forget to split their tablets, or they can split them again after they’ve been pre-split in the pharmacy. Some patients may not have the visual acuity or motor skill to do the splitting properly. Even when split well, the pieces can crumble or be uneven in size.
Pharmacists have also made errors because of the way the prescription is written. When the prescription is written as “1/2 tablet,” the pharmacist can confuse this with “1-2 tablets”. This type of error could lead to a fourfold overdose.
ISMP suggests several ways to prevent errors with tablet splitting:
“• Be sure that the tablet in question is suitable for splitting. If in doubt, check with the manufacturer.
• Ensure the patient has the understanding, skill and motivation to split the tablets. You may have to enlist a family member or caretaker to do this.
• If the tablets are to be split at home, provide the patient or family with a tablet splitter to improve accuracy.
• For inpatients, the pharmacy staff should dispense the tablets already split, rather than relying on nurses to do this on the floor.
• Prescribers should order the strength in milligrams when possible, to avoid misreading an order for “1/2 tablet” for “1-2 tablets.”
ISMP Medication Safety Alert. Tablet Splitting: Do it only if you “half” to and then do it safely. May 18, 2006http://www.ismp.org/Newsletters/acutecare/articles/20060518.asp